TBP Content Team
Submit to TBP
Health & Disease
History & Culture
Gender and Sexuality
History of Medicine
Poetry and Creative Writing
Did you know?
Heparin-Induced Thrombocytopenia (HIT) – Physical Exam
Physical examination in patients with heparin-induced thrombocytopenia (HIT).
Vital signs may reveal fever, tachycardia and/or tachypnea (not shown) or hypotension (from bilateral adrenal vein thrombosis). Acute systemic (anaphylactoid) reactions (fever and chills, tachycardia, hypertension, dyspnea, and cardiopulmonary arrest) typically occur within 30 min of receipt of intravenous heparin in about 5% of patients with HIT. Most clinical manifestations are secondary to thrombosis, which is more common on the venous compared to arterial side of the circulation (4:1 ratio). Skin lesions occur in 10–20% of patients with HIT. These lesions are caused by intradermal microvascular thrombosis. They often begin as as erythematous lesions (similar to delayed-type hypersensitivity reaction), and then become cutaneous necroses with a central black eschar surrounded by an indurated erythema. These lesions are painful and may develop at the heparin injection site or at a distance. PE, pulmonary embolus; RV, right ventricle; DVT, deep vein thrombosis.
Source: Lancet . 2012 Nov 24;380(9856):1867-79.